The US FDA has issued a warning over "serious problems with high doses" of the common over-the-counter allergy medication, Benadryl.
The agency cited reports of teenagers being hospitalized or dying after participating in the so-called "Benadryl Challenge" on social media platforms. The challenge encourages TikTok audiences to take high doses of the medication — sold by Johnson & Johnson Consumer Health — in order to induce hallucinations.
The FDA said it has contacted TikTok and strongly urged them to remove the videos from their platform. A spokesperson from the Chinese-owned social media company told the media that it has not seen the Benadryl content trend on its platform.
Benadryl, introduced in 1946, has been the target of concern over the years, with many claiming the medication didn’t have to pass the stringent safety and efficacy standards now required — and that had it been introduced in modern times, it would not have been approved for over-the-counter sale.